Printer Friendly

Poisoning can mimic other common illnesses.

Children's ingestion of aspirin, antihistamines, and alcohol often produce symptoms similar to other conditions.

Dr. Angela C. Anderson urged physicians to keep toxicology in mind when evaluating pediatric patients.

"If you don't think about poisonings, you'll never be able to treat them," Dr. Anderson of Brown University, Providence, R.I., said during an interview. "Some toxins get better regardless of what you do, but other toxins can have a fatal outcome if you don't think about them as a possibility and treat them appropriately."

Aspirin poisoning may mimic a number of common pediatric illnesses, including pneumonia, meningitis, intracranial lesion, or psychiatric illness. Dr. Anderson reported on a decades-old study evaluating 73 consecutive aspirin poisonings. The researchers found 60% of the patients received a neurelogic or psychiatric work-up, resulting in a 6- to 72-hour delay in diagnosis (Ann. Intern. Med. 85[6]:745-48, 1976).

A toxic dose of salicylates is 150 mg/kg. For a 10-kg toddler, 3 oz of extra-strength Pepto-Bismol is toxic, and 9 oz is lethal. Salicylates stimulate the medulla, producing respiratory alkalosis; increase metabolism and lactic acid production; and promote bleeding. "A patient presenting with fever, increased respiratory rate, and perhaps rales on exam may in fact have pneumonia, but aspirin poisoning can present the same way," Dr. Anderson said.

Laboratory studies that suggest salicylate poisoning include the presence of a respiratory alkalosis with a concomitant anion gap metabolic acidosis. Management of salicylate poisoning includes preventing absorption by administering activated charcoal as well as urine alkalinization and whole-bowel irrigation with GoLYTLEY. Hemodialysis also may be required in severe cases.

Antihistamines and anticholinergics represent additional potentially dangerous categories of drugs often found in homes and ingested by children that can easily be mistaken for something else when the child presents to the emergency department.

Dr. Anderson offered as a case example a terrified, agitated 4-year-old who kept rubbing her arms and legs, while screaming "get them off of me." Her temperature and heart rate were elevated, her skin flushed, pupils dilated.

Children who have acute anticholinergic poisoning often are anxious and agitated, have hallucinations and seizures, or may lapse into a coma. The antidote physostigmine may be ordered but is contraindicated if the electrocardiogram indicates a prolonged-pace QRS. Patients also can be treated with benzodiazepines.

Dr. Anderson's take-home message: If the patient is "hot, dry, tachy, and wacky, think antihistamines."

Children also may ingest alcoholic beverages, and present with hypoactivity, hypothermia, hypoglycemia, and an altered mental state. The child may develop seizures. Treatment is symptomatic, such as administering glucose for hypoglycemia.

Ingestion of nitrates and nitrites can result in methemoglobinemia. Sources include lidocaine, benzocaine teething gels, aniline dye found in some shoe polishes, sulfonamides, Liquid Gold furniture polish, and other products. Consider methemoglobinemia when the baby looks lethargic and blue, the blood looks brown, and the partial pressure of oxygen (P[O.sub.2]) is normal.

"The normal P[O.sub.2] is the key," said Dr. Anderson, explaining that cyanotic children typically suffer from cardiac or respiratory disease, but with those conditions, the P[O.sub.2] will be low. She recommends testing for methemoglobinemia whenever a blue-appearing child has a normal P[O.sub.2].

Infants are at higher risk for methemoglobinemia than are older children, because infants have low levels of reducing enzymes until age 2 months and have more fetal hemoglobin, which binds tightly and prevents the release of oxygen to the tissues. The antidote for methemoglobinemia is methylene blue, 1 mg/kg IV in a 1% solution, up to a maximum of 7 mg/kg.
COPYRIGHT 2004 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Clinical Rounds
Author:Wood, Debra
Publication:Pediatric News
Geographic Code:1USA
Date:Sep 1, 2004
Words:592
Previous Article:CodeMeister, PDA chargers.
Next Article:Topical diaper rash Rx may be on the horizon.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters